A rare case of spinal subdural hematoma (SSDH) is reported in a patient who was receiving phentoin. The hematoma occurred because of combined effects of trauma and underlying haematological disturbance induced by phenytoin. A young male who was a known case of seizure disorder and was receiving phenytoin for last 10 years presented with history of seizure followed by fall from one storey of his house. This was followed by paraplegia. MRI revealed presence of spinal subdural hematoma in dorsolumbar spine. His haematological parameters revealed deranged coagulogram and anemia with thrombocytopenia. The patient underwent laminectomy and evacuation of hematoma and intrathecal drain was kept in for three days till drainage was clear. However the patient did not improve clinically. His anemia and thrombocytopenia responded rapidly to administration of vitamin B12 and stoppage of phenytoin. SSDH should be kept a possibility in posttraumatic paraplegia. The patients receiving phenytoin must be monitored for change in hematological parameters after chronic use.
Key words: Spinal, subdural, hematoma.
Copyright © 2023 Author(s) retain the copyright of this article.
This article is published under the terms of the Creative Commons Attribution License 4.0